Hail, Hamilton
- When
- May 21, 3:44 PM MST
- Where
- Hamilton County, 0.88 mi NW of Coolidge
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.040, -102.010
A slight severe risk was draped across much of the CWA due to a surface convergent boundary over western counties with an approaching cold front from the north. Supercell thunderstorms developed along the convergent boundary during the late afternoon before forming into a complex line of storms along the front that lasted into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A slight severe risk was draped across much of the CWA due to a surface convergent boundary over western counties with an approaching cold front from the north. Supercell thunderstorms developed along the convergent boundary during the late afternoon before forming into a complex line of storms along the front that lasted into the overnight hours. There was ample instability with CAPE over 2000J/kg coupled with decent shear up to 30KT and moisture influx due to the more saturated and unstable southeast low level flow. Early on with the supercells, funnel clouds and large hail were the main threats. Once the line developed and pushed south and east, damaging winds and hail became the hazards with many reports that verified a number of the warnings that were issued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 12:33 PM MST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 233 PM CDT Thu May 21 2020 ...updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu May 21 2020 MSAS showing weak surface low pressure centered over the western Oklahoma panhandle with attendant cold front from wet of Syracuse into southwest Nebraska this afternoon. Also a dryline and warmfront extended south from near LBL into the Texas Panhandle. Ahead and east of these features has been a stubborn field of stratus clouds that has created a large temperatures difference from the upper 60s to low 70s under the cloud cover and contrasted by low 80s over the Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these convective elements at 21 UTC along the cold front along the highway 25 corridor with organized elements reaching the highway 83 corridor by around 10 pm. In addition to a hail and 60-70 mph wind threat, a sizable area of 1 to 2 inch rain is likely with more localized areas of 3 and 4 inches just as likely. Increased Pops over the area as widespread trailing stratiform precipitation is likely beyond midnight even as the overall severe risk should be decreasing. Uncertainty with respect to and additional marginally elevated severe pulse hail storms in the southeast will revolve around mid level wave that will be moving into the area during the overnight hours. Lows are forecast from the mid 50s west to more mild summerlike 60s across south central Kansas. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu May 21 2020 Potential exists for thunderstorms to be ongoing early Friday morning across the eastern and especially south central Kansas counties as models show a mid level trough/weak pvu anomaly moving though the area with still conditionally unstable air. This should clear out though with sky becoming sunny area wide by afternoon resulting in temperatures warming into the 80s all the way to Hays. It will likely remain inactive later in the day Friday with respect to convection, however the 850 wind field transitions from weak easterly flow Friday to veering and increasing winds though Saturday, with stronger south winds, and better moisture transport ahead of a dryline for Saturday late afternoon and Saturday evening. As a result , convection is possible Saturday across the eastern counties. The southwest winds will make temperatures much warmer on Saturday, before a cold front tempers highs and focuses severe weather chances once again along a southward propagating cold front through Sunday night. This will setup Monday to likely be cooler and cloudy and perhaps showery with diurnal thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1258 PM CDT Thu May 21 2020 Main impact to aviation will be the potential for convection, with heavy rain, and lowered ceilings going into the mid evening hours. A cold front over nw and far west central KS will be the likely initiation point for a few scattered thunderstorms as early as 21 UTC. The initial storms should quickly begin to develop additional cells on the outflow with a cold pool developing and driving an MCS east-southeast through the late evening hours and beyond midnight. There is good deep shear for initial rounds of large hail in excess of 2 inches and downdraft cape to support accelerating downbursts to 60 mph or more locally. More uncertainly however in potential for widespread damaging winds based on HRRR/HiRES model relatively low post gust front surface wind output. An upper wave will be rotating through the region during the early morning Friday which may translate into a continued , mainly low end severe risk in central Kansas early Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 81 59 90 / 60 20 0 0 GCK 53 81 57 91 / 80 10 0 0 EHA 54 84 56 91 / 40 10 0 0 LBL 54 83 57 94 / 50 20 0 0 HYS 57 80 57 87 / 80 20 10 10 P28 61 81 63 88 / 70 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Thu May 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms late today and early tonight. The main hazards will be hail 2 inches and larger, strong damaging winds greater up to 70 mph and periods of heavy rainfall. An isolated tornado can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be a chance for strong to severe thunderstorms Sunday night. Large hail and periods of heavy rainfall currently appear to be the main hazards from these storms. Days 2-7 Hazards ---------------- * Friday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm, especially south of a Garden City to Dodge City line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT Thu May 21 2020
KSZ085-086-212245-
Seward KS-Stevens KS-
454 PM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or near Liberal, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Liberal and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3723 10104 3724 10080 3711 10064 3700 10084
3700 10117
TIME...MOT...LOC 2153Z 216DEG 20KT 3699 10103
UMSCHEIDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TORNADO 3 WNW JOHNSON CITY 37.59N 101.80W
05/21/2020 STANTON KS PUBLIC
LANDSPOUT TORNADO.
&&
MRSpecial Weather Statement National Weather Service Dodge City KS 416 PM MDT Thu May 21 2020 KSZ061-212245- Hamilton KS- 416 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 445 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near Holly, or near Coolidge, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coolidge. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10175 3823 10170 3798 10204 TIME...MOT...LOC 2216Z 224DEG 21KT 3808 10206 Tatro
Special Weather Statement National Weather Service Dodge City KS 422 PM MDT Thu May 21 2020 KSZ061-212300- Hamilton KS- 422 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM MDT... At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near Syracuse, moving north at 25 mph. Landspout tornadoes, half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern Kansas. LAT...LON 3817 10174 3815 10154 3786 10160 3786 10177 TIME...MOT...LOC 2221Z 192DEG 21KT 3793 10169 Tatro
Special Weather Statement National Weather Service Dodge City KS 538 PM CDT Thu May 21 2020 KSZ075-076-085-086-212315- Seward KS-Stevens KS-Grant KS-Haskell KS- 538 PM CDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD... SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 615 PM CDT... At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near Moscow, moving north at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Satanta, Moscow, Ryus and Cave. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3721 10121 3755 10137 3755 10092 3722 10101 TIME...MOT...LOC 2238Z 170DEG 19KT 3728 10114 UMSCHEID
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO 2 SSW GARDEN CITY 37.95N 100.88W
05/21/2020 FINNEY KS STORM CHASER
REPORTED THROUGH SOCIAL MEDIA.
&&
MRThe Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
34 hail, 1 thunderstorm wind. Local standard time, as filed.
There was considerable (but not specified) damage to a structure at the feedlot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899024, 899025, 899026, 899027, 899028, 899029, 899030, 899031, 899032, 899033, 899034, 899035, 899036, 899037, 899038, 899039, 899040, 899041, 899042, 899043, 899044, 899045, 899058, 899046, 899047, 899048, 899049, 899050, 899051, 899052, 899053, 899054, 899055, 899056, 899057.